Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 14, 2021Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 14, 2021, 4:16 PM EDT for Somerset County, Pennsylvania. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 4:16 PM EDT (20:16 UTC)
Expired
Jun 14, 2021, 4:30 PM EDT
In force
14 min
Issued by
NWS State College, PA

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS81 KCTP 142016
SPSCTP

Special Weather Statement
National Weather Service State College PA
416 PM EDT Mon Jun 14 2021
 
PAZ033-142030-
Somerset PA-
416 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
430 PM EDT...

At 416 PM EDT, Doppler radar indicated a strong thunderstorm near
Seven Springs, moving southeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Seven Springs.

LAT...LON 4006 7927 4009 7926 4010 7923 4012 7921
      4011 7919 4013 7916 4010 7906 3993 7925
      3999 7934
TIME...MOT...LOC 2016Z 293DEG 36KT 4010 7936 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 14, 2:15 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 14, 2:15 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service State College PA
215 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Strong to severe thunderstorms are possible across the southern
two-thirds of central Pennsylvania this afternoon into tonight.
A couple of passing showers or brief thunderstorms are possible
Tuesday afternoon. The weather pattern will dry out for midweek
with noticeably cooler nights and less humidity. Temperatures
will trend warmer into the weekend with showers and storms
likely Friday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Severe Thunderstorm Watch #269 in effect until 6PM EDT for a
 portion of south central PA
*Severe Thunderstorm Watch #270 in effect until 9PM EDT for
 east-central PA

210PM/1810Z: New SVR Tstm watch #270 issued downstream of
previous watch. So far, bowing segments have produced local wind
damage (trees/wires down) from Elk to Clinton Counties. Expect
mainly linear storm mode to support continued risk of damaging
winds into the east-central/southeast part of the CWA through
the afternoon/evening as low level lapse rates continue to
steepen via diurnal heating.

Previous Discussion Issued: 1236 PM EDT Mon Jun 14 2021

A fairly potent/vigorous mid-level trough trough will pivot
through CPA during the near term period. Large scale forcing
ahead of this feature will support thunderstorms, which have
already organized into broken line across northwest PA from KBFD
to just north of KBVI. Airmass ahead of the line is not overly
moist and dewpoints have trended lower via boundary layer
mixing. Vis sat does show some cumulus developing along the
Alleghenies downstream of ongoing line of storms and SPC
mesoanalysis shows eroding CIN. Despite weaker instability
overall (and vs. yesterday), kinematic fields are stronger with
strengthening mid-level winds, steep lapse rates, and 40-50kt
effective bulk shear supporting primary damaging wind threat.

Hires models show storms progressing NW to SE through the
evening, but the evolution of coverage/intensity into the
southeast zones is still uncertain. Convection may be sustained
into early tonight owing to the amplification of the
aforementioned shortwave and pool of richer BL moisture
extending north of the Chesapeake Bay region. We will continue
to monitor trends for a possible watch later today.

Storms should weaken and shift to the east/exit the area after
midnight.

&&

.SHORT TERM /TUESDAY/...
Mid level thermal trough crossing the state Tuesday, combined
with the passage of a secondary cold front, should spark some
scattered-numerous late morning/afternoon showers and perhaps a
few low-topped TSRA.

High temps will be similar to Monday's across the NW Mtns and
likely about 2-4 deg f cooler elsewhere, which will be just a
few deg below normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Clearing skies and quite chilly temps are in store for Tuesday
night with mins well down into the 40s across the NW mtns, and
low to mid 50s in the Central and Southern Valleys.

Fair and cool weather Wednesday and Thursday, as Canadian high
pressure builds in from the Great Lakes. Expect low humidity,
mainly clear skies and temperatures averaging a few degrees
below average, with Thursday morning potentially quite chilly
directly under the surface high. Went below guidance a few
degrees. Moderating temperatures are expected by late in the
week, as the high passes off the coast and a return southwest
flow develops.

Increasing model spread/forecast uncertainty noted by next
weekend regarding timing of a cold front. The prospects for
showers appear relatively high with this feature, given strong
forcing ahead of a deep upper trough. However, will keep POPs
close to 40 pct due to timing uncertainty. ECENS and GEFS plumes
indicate the best chance of showers/tstorms could be anywhere
between Friday evening and Saturday evening.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 7 AM, not bad outside. Most areas VFR.

Expect the morning and much of the afternoon to be VFR with
mainly dry conditions.

A strong upper level trough will move across the region later
today, which will result in another round of showers and storms
late afternoon into this evening. Some storms may contain gusty
winds and heavy rain.

Expect some showers to linger overnight, with MVFR and perhaps
IFR conditions.

Tuesday will feature another upper level trough, but is expected
to be less active, given more dry air in place.

Outlook...

Tue...AM low cigs possible W Mtns.

Wed-Thu...No sig wx expected.

Fri...Mainly dry.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Gartner
LONG TERM...Watson/Gartner
AVIATION...Martin
Hazardous weather outlook, Jun 14, 3:52 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
352 PM EDT Mon Jun 14 2021

PAZ028-036-041-042-046-049>053-056>059-063>066-152000-
Juniata-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
352 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 270 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>027-033>035-152000-
Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-
352 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-037-045-152000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Southern Clinton-
352 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 2:52 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     1 ENE MCELHATTAN        41.18N 77.36W
06/14/2021                   CLINTON            PA   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF TREES DOWN BETWEEN LOCK
            HAVEN AND AVIS.

&&
Local storm report, Jun 14, 3:09 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND DMG     1 E COLLOMSVILLE        41.15N 77.13W
06/14/2021                   LYCOMING           PA   FIRE DEPT/RESCUE

            SPORADIC TREES DOWN ACROSS NIPPENOSE VALLEY.

&&
Local storm report, Jun 14, 3:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     DRIFTWOOD               41.34N 78.13W
06/14/2021                   CAMERON            PA   UTILITY COMPANY

            TREES AND WIRES DOWN IN THE VICINITY OF
            DRIFTWOOD.

&&
Special weather statement, Jun 14, 4:10 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Mon Jun 14 2021

PAZ018-019-142030-
Northern Centre PA-Southern Centre PA-
410 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
SOUTHERN CENTRE COUNTIES UNTIL 430 PM EDT...

At 409 PM EDT, Doppler radar indicated a strong thunderstorm over
Black Moshannon State Park, moving east at 40 mph.

Small hail and wind gusts up to 50 mph are possible.

Locations impacted include...
State College, Park Forest Village, Pleasant Gap, Stormstown, Lemont,
Houserville, Pine Grove Mills, Port Matilda, Julian, Black Moshannon
State Park, Unionville, Pennsylvania State University and University
Park Airport.

LAT...LON 4084 7823 4094 7815 4089 7774 4072 7788
TIME...MOT...LOC 2009Z 284DEG 36KT 4087 7808

KF
Local storm report, Jun 14, 4:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     3 E ORANGEVILLE         41.07N 76.35W
06/14/2021                   COLUMBIA           PA   FIRE DEPT/RESCUE

            SPORADIC REPORTS OF TREES DOWN AND TREES ON
            WIRES IN NORTH CENTRE TOWNSHIP IN THE
            VICINITY OF ROUTE 93.

&&
Special weather statement, Jun 14, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
416 PM EDT Mon Jun 14 2021

PAZ033-142030-
Somerset PA-
416 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
430 PM EDT...

At 416 PM EDT, Doppler radar indicated a strong thunderstorm near
Seven Springs, moving southeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Seven Springs.

LAT...LON 4006 7927 4009 7926 4010 7923 4012 7921
      4011 7919 4013 7916 4010 7906 3993 7925
      3999 7934
TIME...MOT...LOC 2016Z 293DEG 36KT 4010 7936

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:10 PM EDTSevere Thunderstorm WarningCTPMcKean35 min
Jun 13, 8:15 PM EDTSpecial Weather StatementCTPCentre45 min
Jun 13, 8:30 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Jun 13, 8:41 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter64 min
Jun 13, 9:02 PM EDTSpecial Weather StatementCTPHuntingdon43 min
Jun 13, 9:08 PM EDTAreal Flood AdvisoryCTPMcKean67 min
Jun 13, 9:38 PM EDTAreal Flood AdvisoryCTPCentre82 min
Jun 13, 9:47 PM EDTAreal Flood AdvisoryCTPPotter73 min
Jun 13, 10:58 PM EDTAreal Flood AdvisoryCTPCentre2 hr
Jun 13, 11:04 PM EDTAreal Flood AdvisoryCTPHuntingdon, Mifflin116 min
Jun 13, 11:04 PM EDTSpecial Weather StatementCTPJuniata56 min
Jun 13, 11:56 PM EDTSpecial Weather StatementCTPPerry34 min
Jun 14, 12:29 AM EDTSpecial Weather StatementCTPCumberland31 min
Jun 14, 12:37 AM EDTSevere Thunderstorm WarningCTPCumberland, Perry38 min
Jun 14, 1:12 AM EDTSevere Thunderstorm WarningCTPCumberland, York48 min
Jun 14, 11:36 AM EDTSpecial Weather StatementCTPWarren39 min
Jun 14, 12:02 PM EDTSpecial Weather StatementCTPElk58 min
Jun 14, 12:47 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk73 min
Jun 14, 1:31 PM EDTSevere Thunderstorm WarningCTPClinton74 min
Jun 14, 1:53 PM EDTSpecial Weather StatementCTPCentre37 min
Jun 14, 2:33 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Union57 min
Jun 14, 3:18 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Union57 min
Jun 14, 4:04 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria41 min
Jun 14, 4:10 PM EDTSpecial Weather StatementCTPCentre20 min
Jun 14, 4:10 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill50 min
Jun 14, 4:24 PM EDTSpecial Weather StatementCTPBlair21 min
Jun 14, 4:43 PM EDTSpecial Weather StatementCTPBlair47 min
Jun 14, 4:44 PM EDTSpecial Weather StatementCTPSomerset16 min
Jun 14, 5:04 PM EDTSpecial Weather StatementCTPSomerset26 min
Jun 14, 5:49 PM EDTSpecial Weather StatementCTPSomerset26 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.